Colorado, 2011Winter Storm and Winter Weather in Colorado, April 9 to 11, 2011
April 9 to 11, 2011 · NWS GJT · 10 events in 9 counties and zones
A moist and vigorous Pacific trough produced significant snowfall with windy conditions in the mountains of western Colorado.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist and vigorous Pacific trough produced significant snowfall with windy conditions in the mountains of western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 9, 2:55 AM MST, 4 hours 5 minutes earlier.
Area forecast discussion, Apr 9, 2:55 AM MST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
355 AM MDT SAT APR 9 2011
.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...
MODEL SOLUTIONS REMAIN CONSISTENT AND STORM EVOLUTION IS ON TRACK.
SATELLITE SHOWS THE UPPER LOW BEGINNING TO PROGRESS THROUGH SOUTHERN
CALIFORNIA THIS MORNING. MOIST DIVERGENT SW FLOW CONTINUES TO POUR
OVER THIS FORECAST AREA WITH OROGRAPHIC ENHANCEMENT. SNOWFALL HAS
CONTINUED OVERNIGHT IN THE EASTERN UTAH MTNS AND HAS SPREAD INTO FAR
WESTERN COLORADO. THE SLOW MOVING COLD FRONT OOZED INTO NW COLORADO
AFTER MIDNIGHT.
THE FRONT WILL BECOME ENERGIZED TODAY WITH STRONG COLD ADVECTION
UNDER JET DYNAMICS AND Q CONVERGENCE. SURFACE TEMPERATURES WILL
LIKELY SPIKE THIS MORNING THEN DROP THROUGH THE AFTERNOON. SNOW
LEVELS WILL LOWER FROM 7-8KFT THIS MORNING TO VALLEY FLOORS BY
SUNSET. FRONTAL/OROGRAPHIC LIFT WILL PRODUCE MARGINAL INSTABILITY
THIS AFTERNOON FOR A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE
FORECAST AREA. SNOWFALL WILL ENHANCE TONIGHT AS THE UPPER TROUGH
MOVES OVERHEAD. THE -30/-12C COLD CORE PASSES OVER THE SOUTH BY
SUNDAY MORNING. NO VALLEY ZONE FAVORED FOR SNOW ACCUMULATION AT THIS
TIME...BUT WILL NEED TO BE WATCHED THIS LATE AFTERNOON AND EVENING.
SUNDAY-SUNDAY NIGHT: FLOW VEERS TO NW SHIFTING THE HEAVIEST
SNOWFALL FORM THE SOUTHERN TO NORTHERN MTNS. SOME LINGERING SHOWERS
WILL CONTINUE NEAR THE CONTINENTAL DIVIDE SUNDAY EVENING.
TEMPERATURES WILL BE WELL BELOW NORMAL AND WILL THREATEN EARLY
BLOOMING PLANTS IN THE VALLEYS.
THANKS TO SLC BOU PUB FOR COORDINATION.
.LONG TERM...MONDAY THROUGH FRIDAY NIGHT...
CENTER OF RIDGE AXIS WILL MOVE OVER UT/CO MONDAY BRINGING MOSTLY
SUNNY SKIES AND NEAR NORMAL TEMPERATURES FOR THE START OF THE WORK
WEEK. NEXT IMPULSE WILL THEN MOVE OVERHEAD TUESDAY CREATING WEAK
SFC COLD FRONT/BAROCLINIC ZONE THAT WILL DROP SOUTHWARD THRU THE DAY
AND WEAKEN CONSIDERABLY AS IT DOES. QPF AMTS ASSOD WITH FRONT ARE
FAIRLY LOW ATTM AND IT APPEARS MODELS HAVE SLOWED DOWN SWRD
PROGRESSION SOMEWHAT. IN RESPONSE...DROPPED POP/QPF FOR SRN ZONES
DURING THE DAY TUESDAY AS BOTH NAM/GFS KEEP PRECIP MAINLY OVER NERN
UT/NWRN CO.
BY EARLY WED MORNING...GFS DEPICTS REMNANTS OF BAROCLINIC ZONE WILL
KEEP SOME SPOTTY SNOWSHOWERS POSSIBLE OVER NRN/CENT MTNS UNTIL
ANOTHER SHOT OF ENERGY INCREASES INSTABILITY OVER CWA WITH MORE MTN
SNOW LIKELY AND VALLEY RAINS...AGAIN FOR MAINLY NORTHERN/CENTRAL
AREAS WITH SAN JUANS RECEIVING MINIMAL AMTS OF PRECIP. ECMWF...ON
THE OTHER HAND...NOW AGREEING THAT TROF WILL MOVE OVER REGION BUT
MUCH DEEPER AND STRONGER THAN GFS WITH MUCH MORE QPF ASSOD WITH IT.
BELIEVE ECMWF QPF OVERDONE BUT WITH MODELS BOUNCING AROUND FROM RUN
TO RUN...MADE LITTLE CHANGES TO GOING FORECAST WITH CHC RAIN/SNOW
FOR HIGHER ELEVATIONS A GOOD BET.
BY THUR MORNING...SCATTERED SHOWERS WILL CONTINUE AS REMAINING
ENERGY MOVES OVER CONTINENTAL DIVIDE. AT THIS POINT...ADVISORY
CRITERIA SNOWFALL CERTAINLY LOOKS POSSIBLE BUT MODEL DISCREPANCY
LEAVES A LOT TO BE DESIRED...ESPECIALLY PRECIP AMTS. ANTICIPATE
FORECAST CHANGES OVER NEXT FEW DAYS UNTIL MODELS CONVERGE ON
SINGLE...REASONABLE SOLN.
WEAK ANTICYCLONIC FLOW WILL SETUP OVER THE REGION THUR NIGHT INTO
FRIDAY AS WE WILL REMAIN ON PERIPHERY OF HIGH PRESSURE LOCATED TO
WEST OF BAJA COAST. THIS HIGH PRESSURE WILL PUSH JET STREAM JUST TO
OUR NORTH CAUSING DISTURBANCES TO FOLLOW SUIT WITH ONLY SOME CLOUDS
AND ISOLATED SHOWERS POSSIBLE FOR OUR EXTREME NRN AREAS.
&&
.AVIATION...
PRECIPITATION WILL BECOME WIDESPREAD ACROSS THE ENTIRE FORECAST AREA
TODAY. VFR CONDITIONS OVER THE EASTERN HALF OF THE FORECAST AREA
THIS MORNING WILL QUICKLY DEGRADE TO MVFR CIGS/VSBYS BEFORE NOON AS
SHOWERS SPREAD EAST. MVFR OCCASIONAL IFR CONDITIONS WILL BE
WIDESPREAD BY THIS AFTERNOON AND THROUGH TONIGHT WITH MOUNTAINS
BECOMING MOSTLY OBSCURED. STRONG SOUTHWEST WINDS AND ISOLATED
AFTERNOON THUNDERSTORMS WILL PRODUCE TURBULENCE AND LIGHTNING
HAZARDS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER STORM WARNING UNTIL NOON MDT SUNDAY FOR ZONE 019.
WINTER STORM WARNING FROM 6 AM THIS MORNING TO 6 PM MDT SUNDAY
FOR ZONES 009-012-018.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT MDT
SUNDAY NIGHT FOR ZONES 004-010.
WINTER STORM WARNING FROM NOON TODAY TO MIDNIGHT MDT SUNDAY
NIGHT FOR ZONE 013.
WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 PM MDT SUNDAY FOR
ZONES 003-017.
UT...WINTER WEATHER ADVISORY UNTIL 6 PM MDT THIS EVENING FOR ZONE
025.
WINTER STORM WARNING UNTIL 6 PM MDT THIS EVENING FOR ZONE 023.
WINTER WEATHER ADVISORY UNTIL 6 AM MDT SUNDAY FOR ZONE 028.
SHORT TERM.....JOE
LONG TERM......TGR
AVIATION.......JOEHazardous weather outlook, Apr 9, 2:07 AM MST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
307 AM MDT SAT APR 9 2011
COZ001>014-017>023-UTZ022>025-027>029-100900-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
307 AM MDT SAT APR 9 2011
...EARLY SPRING STORM TO BRING WIDESPREAD RAIN AND SNOW TODAY
THROUGH SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY THROUGH SUNDAY...
A STRONG EARLY SPRING STORM WILL BRING SIGNIFICANT WEATHER TODAY
THROUGH SUNDAY AS IT MOVES OVER THE AREA. STRONG GUSTY
SOUTHWEST WINDS WILL PRODUCE AREAS OF BLOWING SNOW IN THE
MOUNTAINS. ISOLATED THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY SHOWERS
THIS AFTERNOON. VALLEY RAIN WILL TURN TO SNOW OVERNIGHT. TRAVEL WILL
BECOME DIFFICULT OR IMPOSSIBLE OVER THE HIGH MOUNTAIN PASSES...
ESPECIALLY TONIGHT. SNOW WILL DIMINISH FROM WEST TO EAST ON
SUNDAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY...
THE NEXT CHANCE FOR SNOW WILL BE TUESDAY AND WEDNESDAY WITH MODERATE
SNOW ACCUMULATIONS POSSIBLE ACROSS THE NORTHERN AND CENTRAL
MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. BUT YOU ARE
ENCOURAGED TO REPORT HAZARDOUS WEATHER CONDITIONS TO THE NATIONAL
WEATHER SERVICE IN GRAND JUNCTION.
TGJT
Winter Storm, Flattop Mountains
- When
- April 9, 7:00 AM MST to April 11, 1:00 AM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall of 10 to 14 inches was measured across the area. Winds gusted 25 to 50 mph and produced areas of blowing and drifting snow.
Winter Weather, Southwestern San Juan Mountains
- When
- April 9, 8:00 AM MST to April 10, 9:00 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Snowfall of 5 to 12 inches was measured above the 8000 foot level. Winds gusted 30 to 70 mph and produced extensive areas of blowing and drifting snow.
Winter Weather, Grand and Battlement Mesas
- When
- April 9, 9:00 AM MST to April 10, 11:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall of 5 to 12 inches was measured across the area. Winds gusted 30 to 45 mph and produced areas of blowing and drifting snow.
Winter Weather, Uncompahgre Plateau and Dallas Divide
- When
- April 9, 9:00 AM MST to April 10, 8:00 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Snowfall of 5 to 12 inches was measured above the 8000 foot level. Winds gusted 20 to 40 mph and produced areas of blowing and drifting snow.
Winter Weather, West Elk and Sawatch Mountains
- When
- April 9, 11:00 AM MST to April 11, 2:00 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall of 5 to 12 inches was measured across the area. Winds gusted 30 to 40 mph and produced areas of blowing and drifting snow.
Winter Storm, Flattop Mountains
- When
- April 9, 11:00 AM MST to April 11, 4:00 AM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall of 10 to 14 inches was measured across the area. Locally heavier amounts included 21 inches at the Ripple Creek SNOTEL site. Winds gusted 20 to 35 mph and produced local blowing and drifting snow.
Winter Weather, Elkhead and Park Mountains
- When
- April 9, 1:00 PM MST to April 11, 2:00 AM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall of 5 to 12 inches was measured across the area, with locally heavier amounts up to 14 inches. Winds gusted 25 to 40 mph and produced areas of blowing and drifting snow.
Winter Weather, Roan and Tavaputs Plateaus
- When
- April 9, 4:00 PM MST to April 10, 12:00 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Snowfall of 5 to 6 inches was measured above the 8000 foot level. Winds gusted 30 to 50 mph and produced areas of blowing and drifting snow.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- April 9, 4:00 PM MST to April 11, 1:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall of 5 to 12 inches was measured across the area. Winds gusted 25 to 40 mph and produced areas of blowing and drifting snow.
Winter Weather, Upper Yampa River Basin
- When
- April 10, 4:00 AM MST to 2:00 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Snowfall of 4 to 6 inches was measured across much of the area. Winds gusted 20 to 25 and produced local blowing and drifting snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, April 9, 2011$19 million · EF4 · 29 events
- Tornado and Hail in Iowa, April 9 to 10, 201114 injured · EF3 · 5 events
- Tornadoes and Hail in Iowa, April 9, 2011$1.3 million · EF2 · 45 events
- Wildfire in Texas, April 9 to 10, 20111 death · 3 injured · $155,000 · 1 event
- Tornado and Hail in North Carolina, April 9, 201112 injured · $150,000 · EF0 · 60 events
- Wildfire in Texas, April 9 to 29, 2011$120 million · 3 events
- Marine Strong Wind in Eastern Pacific Coastal Waters, April 9, 20111 death · 1 injured · $25,000 · 1 event
- Hail and Damaging Winds in South Carolina, April 9, 2011$2.0 million · 3 in hail · 45 events
- Tornadoes and Hail in Kentucky, April 9, 20112 injured · $276,000 · EF0 · 63 events
- Wildfire in Texas, April 9 to 30, 2011$7.7 million · 3 events
- Hail and Lightning Strike in Illinois, April 9, 2011$1.8 million · 1 in hail · 5 events
- Tornadoes and Flash Flooding in Tennessee, April 9, 2011$230,000 · EF1 · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314258, 314255, 314256, 314260, 314257, 314261, 314262, 314259, 314263, 314264.